Caffeine in Energy Drinks Related Heart Attacks
In this month's issue of The American Journal of Medicine, a case was reported of a 23-year old women with no medical history having heart palpatations and chest tightness shortly after consuming an energy drink as well as a caffeinated soda drink.
Many “energy drinks” contain excessive amounts of caffeine, sometimes several times the amount contained in a cup of coffee. Caffeine increases intracellular calcium concentrations, causes noradrenaline release, and sensitizes dopamine receptors . This causes cardiac stimulation resulting in the rapid rhythm of the heart, especially with high doses.
The manufacturers of the energy drink in question specifically warn against the concomitant use of this product with other caffeine-containing products, including sodas and coffee. They also suggest that people who are unsure to the drink try half a bottle instead of a whole bottle. Our patient was not a regular user of the energy drink and ended up consuming both the energy drink and the caffeinated soda, a combination that most likely precipitated the rapid rhythm of the heart.
It is important for the public to be more aware of the potential adverse effects of these energy drinks, alone or in combination with other caffeine-containing products, because fatal and serious events have been reported. Read the article here
- Energy Drink-related Supraventricular Tachycardia, The American Journal of Medicine , April 2008 (Vol. 121, Issue 4, Pages e3-e4)